Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 14, NWS Honolulu, HI

March 5, 2021Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Mar 5, 2021, 3:25 PM HST for Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2021, 3:25 PM HST (01:25 UTC)
Expired
Mar 6, 2021, 3:21 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2021-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2021-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WHHW40 PHFO 060125
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
325 PM HST Fri Mar 5 2021

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MOLOKAI MAUI AND
THE BIG ISLAND...

.A north swell is elevating surf heights along exposed north
facing shores of the islands. With the swell larger over the 
eastern waters, a high surf advisory in effect for the eastern 
half of the state.

HIZ012-013-017-019-020-025-061430-
/O.NEW.PHFO.SU.Y.0014.210306T0125Z-210306T1600Z/
Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
325 PM HST Fri Mar 5 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Large breaking waves of 12 to 16 feet.

* WHERE...North facing shores of Molokai, Maui, and Big Island.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Morrison
1 follow-up statement
329 
WHHW40 PHFO 061321
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
321 AM HST Sat Mar 6 2021

HIZ012-013-017-019-020-025-061430-
/O.CAN.PHFO.SU.Y.0014.000000T0000Z-210306T1600Z/
Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
321 AM HST Sat Mar 6 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf heights have fallen just below High Surf Advisory thresholds
this morning. Thus the High Surf Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 5, 9:45 AM HST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 5, 9:45 AM HST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
945 AM HST Fri Mar 5 2021

.SYNOPSIS...
Breezy trade winds will prevail through the middle of next week as
high pressure remains north of the islands. A somewhat wet trade
wind weather pattern will persist, with windward portions of Kauai
and Oahu seeing more shower activity through Saturday. An
increase in showers, some heavy will spread from east to west over
the state late Sunday and persist into early next week.

&&

.DISCUSSION...
A breezy and slightly unstable trade wind flow is producing wet
conditions, especially on windward Oahu and Kauai. The trades are
being driven by a 1034 mb surface high sitting about 1,000 miles
northwest of Kauai. An upper-level trough creeping southward near
Kauai is generating a swath of high clouds over much of the state
and is producing slightly unstable conditions that have wiped out
the inversion. A band of low-level moisture, remnants of a
dissipated front, is draped across Kauai and Oahu this morning,
and due to the instability, widespread windward showers on these
islands are heavier than normal and will easily carry across
leeward areas today. Low-level moisture decreases east of Oahu,
though windward areas, especially on Maui County, will see active
showers today.

Little change is expected through Saturday. The surface high to
the northwest will be absorbed by another high, but winds will
remain breezy, with the strongest trades remaining along the band
of low-level moisture that will slowly dissipate near Kauai and
Oahu. As a result, expect these islands to continue to experience
greater shower coverage. The upper level trough will settle over
the islands, maintaining instability that will produce briefly
heavy showers. Also, the shield of high clouds will gradually push
south and east of the islands.

Unsettled weather will likely develop for portions of the state
late Sunday and could continue through the middle of next week.
The GFS and ECMWF suggest that the upper-level trough will sharpen
just west of the state and enhance moisture moving in on the trade
wind flow. Unsettled weather could develop over the Big Island as
early as Sunday afternoon then spread to Maui County Sunday
night. Details become elusive for early next week due to subtle
differences between the models, but wet trade wind weather could
prevail into early next week.

&&

.AVIATION...
Moderate to locally breezy trade winds will continue to steer
ragged bands of tropical showers toward windward slopes and
coasts. A deep upper level trough pushing out of the Northeast
Pacific and slowly passing over the islands will further enhance
shower activity. Locally heavy downpours possible Oahu westward
today and statewide tonight. Periods of MVFR CIG and VIS are to
be expected, especially along north and east facing slopes and
coasts. AIRMET Sierra is currently in effect for Kauai, Oahu, and
Molokai. Conditions may spread to Maui and Windward Big Island
tonight.

Bands of high clouds streaming out of the south will limit
daytime heating. Little cumulus development is expected over Big
Island Interior today. Cloudy but VFR conditions should prevail
across Maui and the Big Island through early evening.

&&

.MARINE...
The current Small Craft Advisory (SCA) includes most island waters
due to combined seas above 10 feet and/or winds over 25 knots.
Strengthening high pressure to the north will maintain trade
winds at fresh to strong levels into next week.

A north swell will elevate surf heights to near advisory levels
into Saturday before slowly diminishing Sunday. This north swell
may produces surges in north facing harbors, including Hilo and
Kahului harbors. A bump in east shoreline surf will occur over
the weekend as the trade wind swell increases. Surf will likely
reach HSA levels along exposed east facing shores by Tuesday.
Background south swells will provide small surf to south facing
shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

&&

DISCUSSION...Wroe
AVIATION...Bedal
MARINE...Morrison

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:35 AM HSTAreal Flood AdvisoryHFOKauai11 hr
Mar 6, 1:05 PM HSTFlash Flood WatchHFOKauai15 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.